Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 3, 2011, 2:58 PM MDT for Otero County, New Mexico. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2011, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 3, 2011, 3:30 PM MDT
- In force
- 32 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 39 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:10 PM MDT | HAIL 0.7 | 5 Nnw Bluff Springs, NM | SHERIFF DEPUTY REPORTED MARBLE SIZED HAIL SOUTH OF CLOUDCROFT ALONG SUNSPOT HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS54 KEPZ 032058 SVREPZ NMC035-032130- /O.NEW.KEPZ.SV.W.0022.110703T2058Z-110703T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 258 PM MDT SUN JUL 3 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 330 PM MDT * AT 253 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLOUDCROFT...MOVING SOUTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SUNSPOT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3274 10579 3286 10596 3295 10581 3289 10571 TIME...MOT...LOC 2058Z 039DEG 10KT 3290 10579 $$ JMG
1 follow-up statement
390 WWUS54 KEPZ 032111 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 311 PM MDT SUN JUL 3 2011 NMC035-032130- /O.CON.KEPZ.SV.W.0022.000000T0000Z-110703T2130Z/ OTERO NM- 311 PM MDT SUN JUL 3 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO COUNTY UNTIL 330 PM MDT... AT 304 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CLOUDCROFT...MOVING SOUTHWEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... SUNSPOT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3274 10579 3286 10596 3295 10581 3289 10571 TIME...MOT...LOC 2111Z 039DEG 10KT 3286 10581 $$ JMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:39 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 3, 2:39 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 239 PM MDT SUN JUL 3 2011 .SYNOPSIS... HIGH PRESSURE ALOFT OVER THE FOUR CORNERS WILL PERSIST THROUGH THURSDAY WITH RELATIVELY DRY NORTHEAST FLOW ALOFT. THIS WILL INHIBIT MUCH OF THE LOWLAND THUNDERSTORM POTENTIAL...BUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEAR THE ARIZONA BORDER EACH DAY. THE HIGH WILL SLIDE OFF TO THE EAST AND BRING EASTERLY FLOW BACK TO THE BORDERLAND ON FRIDAY INTO THE WEEKEND. THIS WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP ACROSS ALL AREAS OF THE BORDERLAND FOR THE WEEKEND. TEMPERATURES WILL REMAIN AROUND NORMAL THROUGH THURSDAY AND THEN WARM BACK ABOVE NORMAL FOR THE WEEKEND. && .DISCUSSION... HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION AND WILL STAY ANCHORED IN THIS AREA THROUGH THURSDAY. THIS WILL CONTINUE TO BRING DRIER CONTINENTAL AIR IN AT MID/HIGH LEVELS AND KEEP WHAT'S LEFT OF THE MOISTURE PLUME IN ARIZONA. LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 40S TO 50 AND PW'S OF .7-.9 INCHES WILL PERSIST HOWEVER AND THIS SHOULD BE ENOUGH TO FUEL ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...AND ALSO IN OTHER AREAS NEAR THE ARIZONA BORDER. FRIDAY AND INTO THE WEEKEND...THE UPPER HIGH BEGINS SHIFTING TO THE EAST-NORTHEAST AND IS PROGGED TO BE OVER CENTRAL MISSISSIPPI VALLEY SUNDAY AFTERNOON. THIS WILL TURN THE WINDS MORE EASTERLY AND WEAKEN. THE MOISTURE PLUME OVER ARIZONA MAY WELL DRIFT BACK OVER NEW MEXICO IN A MORE DIFFUSE STATE...BUT NONE THE LESS ADDING SOME MOISTURE TO THE ATMOSPHERE. MODELS SHOWING PW'S' UP OVER 1 INCH MOST PLACES AND APPROACHING 1.25 INCHES IN THE BOOTHEEL. STORM DISTRIBUTION SHOULD SPREAD OUT OVER THE ENTIRE CWA FOR THIS COMING WEEKEND BUT REMAIN ISOLATED. && .AVIATION...VALID 04/00Z-05/00Z. HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION WILL GIVE US A WEAK MONSOON PATTERN WITH SOUTHEAST WINDS BRINGING IN LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO. THIS WILL ALLOW ISOLATED TO WIDELY SCATTERED EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE GILA AND THE SACRAMENTO MOUNTAINS. DEBRIS CLOUDS WILL DISSIPATE DURING THE NIGHT...AND MORNINGS WILL BE MOSTLY CLEAR. EXPECT ISOLD 3SM TSRA SCT-BKN060-100 SCT-BKN120-160 EARLY THIS EVENING...OTHERWISE P6SM FEW080-120. WINDS GENERALLY SOUTHEAST 5 TO 10 KTS. && .FIRE DISCUSSION... HIGH PRESSURE ALOFT OVER THE FOUR CORNERS AREA WILL REMAIN IN PLACE THROUGH MOST OF THE COMING WEEK. THE CLOCKWISE FLOW OF AIR AROUND THAT HIGH WILL PUSH A PLUME OF DEEP MOISTURE WESTWARD INTO ARIZONA OVER THE NEXT COUPLE OF DAYS. HOWEVER...SOUTHEAST WINDS WILL BRING ENOUGH LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO INTO FAR WEST TEXAS AND NEW MEXICO FOR ISOLATED TO ALLOW WIDELY SCATTERED THUNDERSTORMS THIS EVENING...ESPECIALLY IN THE GILA REGION AND THE SACRAMENTO MOUNTAINS. SOUTHEAST LOW AND MID LEVEL FLOW WILL CONTINUE THROUGH THURSDAY...ALLOWING THE CHANCE FOR ISOLATED THUNDERSTORMS EACH DAY THROUGH THE END OF THE WEEK. TEMPERATURES NEAR TO A LITTLE ABOVE NORMAL THE NEXT FEW DAYS WITH MINIMUM HUMIDITY RANGING FROM THE UPPER TEENS AT SOME LOWER DESERT LOCATIONS TO THE MID 30S IN HIGHER ELEVATIONS. HUMIDITY RECOVERY WILL BE MODERATE TO GOOD AT NIGHT. THE DEEPER PLUME OF MOISTURE MAY SHIFT BACK INTO NEW MEXICO OVER THE WEEKEND. THIS WOULD BRING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WITH MORE SIGNIFICANT RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 97 74 98 74 / 10 10 10 0 10 SIERRA BLANCA TX 69 92 67 93 68 / 10 10 10 10 10 LAS CRUCES 73 96 70 97 70 / 10 10 10 10 10 ALAMOGORDO 69 94 67 95 68 / 10 10 10 10 10 CLOUDCROFT 49 75 50 76 50 / 10 10 10 10 10 TRUTH OR CONSEQUENCES 70 95 67 95 68 / 10 10 10 10 10 SILVER CITY 59 86 60 86 60 / 10 10 10 10 10 DEMING 71 95 68 96 69 / 10 10 10 10 10 LORDSBURG 70 95 68 96 68 / 20 10 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Jul 3, 11:01 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1101 PM MDT SUN JUL 3 2011 NMZ022>025-030>032-TXZ055-056-041900- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1101 PM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER MOUNTAINS AND WEST OF DEMING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MOSTLY OVER THE MOUNTAINS AND WEST OF DEMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 3, 1:15 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 115 PM MDT SUN JUL 3 2011 NMZ022-032000- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 115 PM MDT SUN JUL 3 2011 ...STRONG THUNDERSTORMS THREATENING NORTHERN GRANT COUNTY THROUGH 200 PM MDT... AT 110 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILA HOT SPRINGS...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN GRANT COUNTY SOUTHWEST OF GILA HOT SPRINGS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Jul 3, 1:45 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 145 PM MDT SUN JUL 3 2011 NMZ024-025-032030- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 145 PM MDT SUN JUL 3 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230 PM MDT... AT 138 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF TIMBERON...MOVING SOUTHWEST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... TIMBERON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Jul 3, 2:32 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 232 PM MDT SUN JUL 3 2011 NMZ024-025-032115- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 232 PM MDT SUN JUL 3 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 315 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF TIMBERON...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL OTERO COUNTY ALONG HIGHWAY 506. HIGHWAY 54 BETWEEN OROGRANDE AND THE BORDER PATROL CHECK POINT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:10 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 50 min |
| Jul 3, 3:30 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.